Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

June 8, 2021Larimer County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 8, 2021, 7:15 PM MDT for Larimer County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 7:15 PM MDT (01:15 UTC)
Expired
Jun 8, 2021, 7:45 PM MDT
In force
30 min
Issued by
NWS Denver/Boulder, CO

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 38 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
3769 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS85 KBOU 090115
SPSBOU

Special Weather Statement
National Weather Service Denver CO
715 PM MDT Tue Jun 8 2021
 
COZ035-038-090145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
715 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
745 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Livermore, or 23 miles northwest of Fort Collins,
moving southwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Livermore and Virginia Dale. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10501 4097 10495 4073 10521 4088 10545
      4100 10532
TIME...MOT...LOC 0115Z 041DEG 17KT 4086 10528 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:07 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 8, 3:07 PM MDT, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
307 PM MDT Tue Jun 8 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM MDT Tue Jun 8 2021

A long wave trough trough off the PacNW U.S. Coast remains nearly
stationary through Wednesday. The resulting southwest flow aloft
becomes progressively drier this evening into Wednesday. PW values
should drop from around 0.5" currently along I-25 to 0.25" by
Wednesday morning. The high country PW values remain dry this
evening through Wednesday at around 0.2-0.3". Strong low-level
moisture remains in place across the northeast corner of Colorado,
with dewpoints remaining in the low to mid 60s this evening. GOES
WV imagery is showing a weak short wave trough, and the models
have some sense of it as well, moving across Wyoming right now. A
little bit of cooling aloft occurs across the northeast corner of
Colorado this evening associated with the trough, mainly after 6
PM. That might be enough to initiate a storm or two, and any storm
that forms across the northeast corner of Colorado would quickly
become severe with 3,000+ J/kg SBCAPE, and some decent bulk shear
in the lowest 3 km though deep layer shear is weak. Large hail,
damaging winds, and a tornado or two could occur but it's
extremely conditional. The latest CAMS really don't develop any
convection this evening, so the PoPs are low. Any convection that
does form should be out of the state a little after midnight.

No precipitation is expected anywhere on Wednesday, and after the
passage of the weak short wave trough north of us, some minor
cooling of the atmospheric column occurs and 700 mb temps cool to
about +14 degC. The result is a slight cooling at the surface
such that highs should be right around 90 across the plains and
maybe just upper 80s across the northeast corner. The mountains
miss out on the cooling and they should again see highs in the mid
70s to low 80s. Winds in mountain valleys (North, Middle, and
South Parks) should be weaker during the afternoon vs this
afternoon and Thursday afternoon, so fire wx conditions shouldn't
be an issue.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 307 PM MDT Tue Jun 8 2021

Generally hot and dry conditions are expected through the weekend
with the exception of a "cooldown" to near-normal temperatures on
Friday. Chances for thunderstorms slightly increase Sunday
through Tuesday; however, confidence is on the lower end in
regards to coverage.

An upper level trough approaches from the west and begins to lift
to the northeast of Colorado on Thursday. Dry southwesterly flow
aloft will prevail through the day which will aid in bumping up
the temperatures for the day. 700 mb temperatures show an increase
by a few degrees signaling this to be the warmest day of the
week. Ensemble guidance projects highs to be in the mid to upper
90s across the plain and urban corridor. Some more extreme members
even indicating potential for upper 90s approaching 100. Mid-
level winds show to be in the 20-30 kt range and model soundings
indicate favorable conditions for daytime mixing. This increases
potential for winds up to 20 mph to mix down to the surface in
most areas, so winds may be gusty at times. Combined with low
relative humidity values in the low to mid teens, this will
increase the likelihood of fire weather potential for Thursday.
The upper level trough lifts to the northeast and an accompanying
front passes through the region by Friday morning. As a result,
700 mb temperatures are noticeably lower (5-10 C) compared to the
days prior signifying a cooldown for the day Friday. Ensemble
members project high temperatures to be closer to normal in the
lower 80s across most of the plains region.

Ensemble guidance shows good agreement with a ridge building in over
the region through the weekend as an upper level trough sits off the
northwest coast. This will result in another warming trend in
temperatures over the weekend through early next week. Deterministic
guidance hint at the passage of a weak shortwave over the northern
portion of the ridge Sunday. This brings in an increase in moisture
with some weak synoptic ascent mostly confined to the eastern plains
region. As a result, some models hint at storm development in the
afternoon hours Sunday with the GFS being one of the solutions with
more moisture and storm coverage, while others being more dry. With
this signal, but lack of agreement among models kept chances for
showers/thunderstorms, but kept pops on the lower end for now.
Ensemble guidance hints at afternoon shower/thunderstorm chances
Monday and Tuesday afternoon. Deterministic solutions better show
the potential for a few embedded shortwave troughs over the upper
level ridge. CAPE values are moisture are sufficient; however,
there is still quite a spread in members for QPF with some members
being dry, so confidence is on the lower end in regards to the
coverage of these storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 307 PM MDT Tue Jun 8 2021

VFR through Wednesday. SE winds have increased at APA and DEN
and will gust around 25 kts into the early evening hours. We do
not expect any convection near the terminals but can't rule out a
gust front from the west or north. A Denver Cyclone is also
expected to develop late this afternoon or early evening, which
could result in winds shifting to NW or WNW at DEN and BJC. APA
winds should go more SW this evening. Pinning down the timing (or
if it occurs at all) of the wind shift associated with the cyclone
is a challenge but our best bet is in the TAF around 8 or 9 PM.
SW winds 10 kts or less should be the norm tonight into early
tomorrow. After light and variable winds mid-morning Wednesday,
by noon winds should come around to the east and remain at around
10 kts for the afternoon and evening hours.

&&

.HYDROLOGY...
Issued at 307 PM MDT Tue Jun 8 2021

No precipitation is expected anywhere Wednesday through Saturday.
Afternoon convection returns to the high country on Sunday and
Monday but for now rates/amounts don't look impressive, even
across the burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Schlatter
LONG TERM...Mensch
AVIATION...Schlatter
HYDROLOGY...Mensch
Hazardous weather outlook, Jun 8, 10:55 AM MDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Tue Jun 8 2021

COZ030>051-091700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Tue Jun 8 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated thunderstorms are expected to develop near the northern
Colorado border in the late afternoon or early evening and move
eastward. The strongest storms could produce hail up to 2 inches
in diameter, wind gusts to 60 mph, heavy rain, and isolated
tornadoes. The threat of severe weather is greatest north of a
line from Fort Collins to Holyoke between 4 PM and 10 PM.

Isolated storms are also expected over the mountains north of
Interstate 70 this afternoon. The main threat will be wind gusts
to 45 mph. South of the above mentioned areas, the chance of
thunderstorms is low and it will be a hot and dry day with
increasing winds in the afternoon with peak gusts between 25 and
40 mph in most places. Fire danger will be increasing in areas
where grasses are beginning to dry out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and dry conditions are expected through much of the week. For
the Denver metro and the rest of the plains, highs will reach the
low to mid-90s tomorrow through Thursday. A frontal passage will
bring slightly cooler temperatures to the area Friday, but a
warming trend is expected again into the weekend. Elevated fire
danger will also be possible tomorrow and Thursday due to dry and
breezy conditions. There is a slight chance for thunderstorms in
the afternoon on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 8, 6:47 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Denver CO
647 PM MDT Tue Jun 8 2021

COZ035-038-090115-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
647 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
715 PM MDT...

At 646 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Virginia Dale, or 25 miles northwest of Fort Collins,
moving northeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Livermore and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10494 4099 10492 4070 10532 4091 10550
      4100 10538
TIME...MOT...LOC 0046Z 225DEG 13KT 4088 10531

RPK
Special weather statement, Jun 8, 7:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
715 PM MDT Tue Jun 8 2021

COZ035-038-090145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
715 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
745 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Livermore, or 23 miles northwest of Fort Collins,
moving southwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Livermore and Virginia Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10501 4097 10495 4073 10521 4088 10545
      4100 10532
TIME...MOT...LOC 0115Z 041DEG 17KT 4086 10528

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:47 PM MDTSpecial Weather StatementBOULarimer28 min
Jun 9, 2:54 PM MDTRed Flag WarningBOUGrand, Jackson33 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.